- Top of page
- Clinical presentation
- Diagnosis of HIT
- A diagnostic algorithm for HIT
- Immunology of HIT
- Disclosure of Conflict of Interests
Summary. Heparin-induced thrombocytopenia (HIT), typically occurring in the second week of heparin therapy, is an antibody-mediated adverse drug reaction associated with increased thrombotic risk. The most important antigens are located on platelet factor 4 (PF4)/heparin complexes. All HIT is caused by platelet-activating antibodies, but not all PF4/heparin-reactive antibodies cause HIT. Thus, tests have high negative, but only moderate, positive predictive value. Cessation of heparin requires substitution with an alternative anticoagulant, but as these drugs have increased bleeding risk, they should be used in therapeutic doses only if HIT is considered very likely. Avoiding/postponing coumarin is crucial in minimizing microthrombotic complications. Recent studies of HIT immunobiology suggest that HIT mimics immunity against repetitive antigens, as they are relevant in microbial defense. Thus, understanding HIT may help unravel why host defenses can trigger autoimmunity.